Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Biol Psychiatry. 1993 Jun 1-15;33(11-12):794-800.

Electroconvulsive shock and lidocaine-induced seizures in the rat activate astrocytes as measured by glial fibrillary acidic protein.

Author information

  • 1Department of Psychiatry, State University Hospital, Rigshospitalet, Copenhagen, Denmark.

Abstract

The effects of repeated electroconvulsive shock (ECS) and/or lidocaine treatment in the rat were studied by means of biochemical markers: GFAP (glial fibrillary acidic protein), NCAM (neural cell adhesion molecule), NSE (neuron specific enolase) and D3-protein. In adult rats given daily either ECS alone or in combination with lidocaine (experiment 1) we found that ECS significantly increased the concentration of the glial marker GFAP in limbic areas: hippocampus, amygdala, and piriform cortex. The maximal increase in GFAP was found in the piriform cortex (77%). In both piriform cortex and amygdala ECS also induced a significant decrease in D3-protein (a marker of mature synapses), but no change in NCAM (especially enriched in newly formed synapses). In piriform cortex the ratio between NCAM and D3-protein was significantly increased (4%) by ECS. The lidocaine treatment, which induced seizures in some of the animals, was without significant effect on the biochemical markers. However, multiple lidocaine-induced seizures (experiment 2) were found to be associated with a significant increase in GFAP in amygdala and piriform cortex. The study shows that seizures, whether electrically or pharmacologically induced, activate astrocytes in certain brain regions. This activation is especially pronounced in the piriform cortex and may be caused by a particularly marked synaptic vulnerability and remodeling in this area, as demonstrated by the increased NCAM/D3-ratio. Synaptic remodeling and activation of astrocytes may well influence brain function and could play a role in the chain of neurobiological events underlying the clinical effects of electroconvulsive therapy (ECT).

PMID:
8373917
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk